Alert archive / Colorado / Winter Storm Warnings in 2010

Winter Storm Warning 5, NWS Denver/Boulder, CO

April 6, 20109 counties in Colorado

NWS Denver/Boulder, CO issued this winter storm warning at Apr 6, 2010, 1:34 PM MDT for 9 counties in Colorado. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2010, 1:34 PM MDT (19:34 UTC)
Expired
Apr 7, 2010, 7:26 AM MDT
In force
18 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm warning went out at Apr 6, 4:00 AM MDT, 9 hours 34 minutes earlier.

Area forecast discussion, Apr 6, 4:00 AM MDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MDT TUE APR 6 2010

.SHORT TERM...EARLY MORNING UPSLOPE COUPLED WITH A STG JETSTREAM
OVHD IS THROWING A MONKEY WRENCH INTO THE MDLS THIS MORNING.  HARD
TO PICK ONE SPECIFIC MODEL TO BASE THE FCST ON TODAY.  IN ANY
EVENT...IT LOOKS LIKE THE BANDED RAIN SHOWERS THAT DEVELOP OVER THE
URBAN CORRIDOR AND NORTHEAST PLAINS WILL DIE DOWN AFTER 12Z.  GUSTY
WESTERLY DOWNSLOPE WINDS ARE PROGGED TO DEVELOP LATE THIS MORNING.
THE UPPER LOW OVER SWRN WY IS EXPECTED TO REACH THE NEBRASKA
PANHANDLE BY 00Z WED...THEN SERN NEBRASKA BY 12Z WEDNESDAY.  ONCE
DOWNLOPE KICKS IN ALONG THE FRONT RANGE THIS MORNING...SUSPECT ONLY
A SLIGHT CHANCE OF RAIN SHOWERS THROUGH 00Z.  BEST CHC OF PCPN TODAY
WILL BE ALG THE NRN BORDER IN THE VICINITY OF THE UPPER LOW.  WEAK QG
ASCENT WILL BE IN THIS AREA THROUGH THE PERIOD.  BY TNGT THE FLOW
ALOFT IS EXPECTED TO BECOME NORTHERLY.  A SURGE OF HIGH PRESSURE
TONIGHT MAY BE ENUF FOR INCREASE PCPN OVERNIGHT.  NNWLY WINDS AT THE
SFC HOWEVER WILL ALLOW THE BEST CHC OF SNOW TO OCCUR SOUTH AND EAST
OF DENVER.  WL GO WITH 1 TO 2 INCHES THERE MAINLY AFTER MIDNIGHT...
MOST OF THE SNOW WILL BE OVER GRASSY SURFACES.  IN THE MOUNTAINS...
BANDS OF HEAVIER SNOW THIS MORNING ASSOCIATED WITH THE JET.  ONCE
THE TROF AXIS SHIFTS EAST...THEN INSTBY AND OROGRAPHICS WL KICK IN.
WL CONTINUE WITH THE WINTER WEATHER ADVSY THRU MIDNIGHT.

.LONG TERM...UPPER LEVEL LOW WILL BE OVER THE CENTRAL PLAINS
WEDNESDAY WITH A NORTHERLY FLOW OVER THE EASTERN HALF OF COLORADO.
MAY SEE SOME LINGERING SNOW SHOWERS WEDNESDAY...MAINLY DURING THE
MORNING HOURS. TEMPERATURES WILL BE COOL WEDNESDAY WITH THE FRONT
RANGE AND PLAINS STRUGGLING TO REACH 50 DEGREES. EXPECT SOME GUSTY
NORTHERLY WINDS OVER THE EASTERN PLAINS BEHIND THE EXITING SYSTEM
WEDNESDAY...PRIMARILY IN THE MORNING HOURS. WILL KEEP WEDNESDAY
NIGHT DRY EVEN THOUGH THE GFS SHOWS A LITTLE LIGHT PRECIPITATION
OVER THE PLAINS. THIS IS DUE TO A WEAK SHORT MOVING OVER THE AREA
THAT IS EMBEDDED IN THE NORTH-NORTHWEST FLOW ALOFT. AIRMASS SHOULD
BE TOO DRY...PLUS THE GFS IS THE ONLY MODELS SHOWING THIS.

WARMING TREND TO BEGIN THURSDAY AS AN UPPER LEVEL RIDGE BUILDS OVER
THE GREAT BASIN AND CENTRAL ROCKIES. THE RIDGE FLATTENS FRIDAY AND
THROUGH THE WEEKEND. HOWEVER...WARM AND DRY CONDITIONS WILL PREVAIL
THROUGH THE WEEKEND UNDER A SOUTHWESTERLY FLOW ALOFT. FLOW ALOFT ON
MONDAY WILL TURN MORE SOUTHERLY AS AN UPPER LEVEL TROUGH MOVES ONTO
THE SOUTHERN CALIFORNIA COAST. WARMED TEMPERATURES FOR THIS AND WILL
LEAVE POPS IN THE FORECAST. STILL A GOOD AMOUNT OF UNCERTAINTY ON
HOW THIS SYSTEM WILL EVOLVE.

.AVIATION...VFR WITH OCNL MVFR CIGS THRU 15Z ASSOCIATED WITH ANY
PASSING RAIN SHOWERS.  SELY WINDS THIS MORNING SHUD SHIFT TO WNWLY
AFTER 15Z..WITH A STG W-E SFC PRESSURE GRADIENT DEVELOPING ACROSS
THE AREA.  SFC WINDS MORE NORTHERLY TNGT...WITH CIGS EXPECTED TO
LOWER FM 00Z TO 06Z...WITH A MIX OF RAIN AND SNOW SHOWERS.  SHUD
CHANGE COMPLETELY OVER TO SNOW AFTER 06Z.  MVFR/WITH TEMPO IFR PSBL
AFTER 06Z WITH CIGS LESS THAN 1K FT AND VSBY ARND 1 MI.  WITH NNWLY
SFC WINDS EXPECTED...MOST OF THE ACCUMULATING SNOWFALL WILL OCCUR
SOUTH AND EAST OF D.I.A.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY THROUGH
MIDNIGHT TONIGHT FOR THE MOUNTAINS AND MOUNTAIN VALLEYS. ZONES 30
THROUGH 34.

COOPER/MEIER
Hazardous weather outlook, Apr 6, 11:04 AM MDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT TUE APR 06 2010

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT TUE APR 06 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT TONIGHT FOR THE
NORTH CENTRAL MOUNTAINS AND HIGH MOUNTAIN VALLEYS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW AND BLOWING SNOW WILL CONTINUE IN THE HIGH COUNTRY AS A STORM
SYSTEM STRENGTHENS OVER SOUTHERN WYOMING TODAY...AND THEN DROPS
SOUTHEASTWARD ACROSS NORTHEAST COLORADO TONIGHT.  THE SNOW WILL BE
HEAVY AT TIMES WITH AT LEAST ANOTHER 5 TO 10 INCHES OF SNOWFALL IN
THE MOUNTAINS ABOVE 9000 FEET.  AT THE SAME TIME...A COLD FRONT WILL
DROP SOUTHWARD ACROSS THE PLAINS THIS EVENING WITH SNOW DEVELOPING
BEHIND THE FRONT.  1 TO 3 INCHES OF SNOW CAN BE EXPECTED ACROSS THE
PLAINS...WITH EVEN SOME SLUSH OR SNOW COVERED ROADS AS LOW
TEMPERATURES DROP INTO THE MID 20S TONIGHT.

AHEAD OF THIS...STRONG NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS IN
EXCESS OF 50 MPH WILL OCCUR IN WIND PRONE AREAS ALONG THE FRONT
RANGE.  ISOLATED THUNDERSTORMS OVER THE EASTERN PLAINS WILL ALSO
PRODUCE CONSIDERABLE SMALL HAIL...ENOUGH TO COVER THE GROUND IN
PLACES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL DECREASE ACROSS THE AREA WEDNESDAY AS THE STORM SYSTEM
EXITS THE REGION. ANY ADDITIONAL SNOW ACCUMULATION WILL BE LIGHT.
HIGH PRESSURE WILL BUILD OVER THE AREA THURSDAY AND CONTINUE INTO
THE WEEKEND WITH DRY AND WARMER CONDITIONS. THE NEXT STORM SYSTEM
COULD AFFECT THE OUTLOOK AREA MONDAY...WITH COOLER TEMPERATURES AND
A CHANCE FOR SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AND STRONG WIND GUSTS WILL BE GREATLY
APPRECIATED.

BARJENBRUCH/LESZCYNSKI

Nearby

Winter Storm Warnings in Colorado, 2010Every winter storm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.